Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Asymptotics of surface waves over random bathymetry


Authors: Walter Craig and Catherine Sulem
Journal: Quart. Appl. Math. 68 (2010), 91-112
MSC (2000): Primary 76B15
DOI: https://doi.org/10.1090/S0033-569X-09-01177-9
Published electronically: October 21, 2009
MathSciNet review: 2598883
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper addresses the propagation of free surface water waves over a variable seabed in the long wavelength scaling regime. We consider the situation in which the bathymetry is given by a stationary random process which has a correlation length substantially shorter than the wavelength of the principal surface wave components. An asymptotic description shows that the water waves problem is modeled by an effective system of equations that is related to the KdV, however in a reference frame given in terms of random characteristic coordinates, and in addition with a random amplitude modulation and random scattered component. The resulting random processes are strongly correlated and have canonical limits due to the Donsker invariance principle. Our analysis is based on the Hamiltonian description of water waves and long wave perturbation theory and a new criterion for asymptotic expansions of partial differential equations with rapidly varying coefficients. In this paper we give a detailed analysis of the transformation to random characteristic coordinates and the asymptotic form of the resulting transformed partial differential equations. A companion paper (de Bouard, A., Craig, W., Dıaz-Espinosa, O., Guyenne, P., Sulem, C., Long wave expansions for water waves over random topography, Nonlinearity 21 (2008), 2143-2178) analyses in detail the asymptotic behavior of the resulting expression for solutions, and their consistency with the derivation of the effective model equations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 76B15

Retrieve articles in all journals with MSC (2000): 76B15


Additional Information

Walter Craig
Affiliation: Department of Mathematics, McMaster University, Hamilton, Ontario L8S 4K1, Canada
Email: craig@math.mcmaster.ca

Catherine Sulem
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario M5S 3G3, Canada
Email: sulem@math.toronto.edu

DOI: https://doi.org/10.1090/S0033-569X-09-01177-9
Received by editor(s): December 31, 2008
Published electronically: October 21, 2009
Additional Notes: The first author was partially supported by the Canada Research Chairs Program and NSERC grant #238452-06. The second author was partially supported by NSERC grant #46179-05
Dedicated: In honor of Walter Strauss on the occasion of his seventieth birthday
Article copyright: © Copyright 2009 Brown University
The copyright for this article reverts to public domain 28 years after publication.


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website